Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 281, NWS Norman, OK

May 25, 2000Dewey County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2000, 10:15 PM CDT for Dewey County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 2000, 10:15 PM CDT (03:15 UTC)
Expired
May 25, 2000, 11:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dewey County, OK

The radar

The Vance AFB radar (KVNX), 125 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:40 PM CDTThunderstorm Wind 57 MCamargo, OKMeasured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 9:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS54 KOUN 260316
SVROKC
OKC043-260400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  JUST WEST OF LEEDEY...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CAMARGO...CESTOS...LEEDEY...PUTNAM
  AND TALOGA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY.

LAT...LON 3613 9938 3581 9938 3584 9892 3617 9894

ANDRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:05 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 25, 3:05 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
305 PM CDT THU MAY 25 2000

APPEARS AS THOUGH MOTHER NATURE IS RIGHT ON SCHEDULE ONCE AGAIN AS
WE SLIDE INTO MEMORIAL DAY WEEKEND AS AN ACTIVE WX PATTERN WILL
PERSIST ACROSS MOST OF THE FA AT LEAST INTO SAT.  THIS WILL BE A
VERY DIFFICULT FORECAST THRU AT LEAST 48 HOURS B/C OF EFFECTS OF
CONVECTION AND RESIDUAL BOUNDARIES/CLOUD COVER ON LATER EVENTS.

EARLY AFTERNOON SFC ANAL SHOWS A LOW INVOF KMAF WITH A FRONTAL
BOUNDARY EXTENDING NEWD INTO THE SRN SECTIONS OF OK.  THIS BOUNDARY
WAS MOVING SWD AS A COLD FRONT ALL MORNING..BUT PER LATEST KFDR
RADAR LOOP IT HAS STALLED AND IS BEGINNING TO RETREAT SLOWLY NWD TO
THE WEST OF KSPS.  MEANWHILE..ANOTHER WELL-DEFINED BOUNDARY HAS
DEVELOPED ALONG THE SRN EDGE OF THE STRATUS FIELD IN OK DUE TO
DIFFERENTIAL HEATING..AND YET ANOTHER SFC BOUNDARY IS EVIDENT ON
KFDR IN BETWEEN THE PREVIOUSLY MENTIONED ONES.  WITH EXCESSIVE
INSTABILITY DEVELOPING INVOF THIS AREA..THE POTENTIAL FOR A FEW
STORMS THIS EVENING CANNOT BE IGNORED.

HOWEVER..FOR TONITE..WE BELIEVE THE MORE IMPORTANT BOUNDARY IS THE
850 WARM FRONT..WHICH IS NEAR I-40. AS LLJ INTENSIFIES TONITE AND
INCREASES WAA/CONVERGENCE ALONG THIS AREA..WIDEPSREAD CONVECTION IS
EXPECTED TO DEVELOP IN THE TX PANHANDLE AND/OR WRN OK BETWEEN 00-06Z.
ALTHOUGH THERE MAY BE SOME HAIL WITH THIS ACTIVITY..THE MAIN SHOW
SHUD BE HEAVY RAINFALL.  ATTM..EXPECT FOCUS TO BE ROUGHLY NORTH OF A
LINE FROM ERICK TO STILLWATER. DUE MOSTLY TO VERY DRY ANTECENDENT
CONDITIONS..WE HAVE OPTED NOT TO ISSUE A FLASH FLOOD WATCH ATTM.
BUT WE WILL MOST CERTAINLY BE MENTIONING HEAVY RAINFALL IN THE ZONES.

ON FRIDAY..SOME SORT OF RESIDUAL OUTFLOW BOUNDARY SHUD BE LURKING
AROUND THE AREA..AND A BETTER DEFINED DRYLINE SHUD BE IN PLACE BY
LATE AFTERNOON AS THE MAIN CHUNK OF THE UPPER LOW SHEARS EWD DURING
THE EVENING.  THE CAP STRENGTH WILL BE INCREASING ONCE AGAIN FROM SW
TO NE DURING THE DAY..BUT LOW POPS ARE STILL WARRANTED THRU FRIDAY
NITE WITH THIS FEATURE. SUSPECT THAT FAR SWRN ZONES WILL BAKE IN
EXCESSIVE HEAT FRI AFTERNOON ONCE AGAIN BEHIND DRYLINE WITH DEEP
DOWNSLOPE FLOW. POPS WILL BE CARRIED INTO SAT PER PREVIOUS FORECAST
AS FRONT SAGS SWD.

AM A LITTLE UNCOMFORTABLE WITH A COMPLETELY DRY FORECAST FOR SUN/MON
ATTM B/C BOUNDARY WILL NOT PUSH TOO FAR SOUTH OF THE AREA.  THUS
HIGH INSTABILITY WILL NOT BE FAR AWAY.  HOWEVER..ALSO DO NOT HAVE A
COMPELLING REASON TO ADD POPS ATTM..SO WILL RIDE WITH THE GOING
FOREACST FOR THIS PACKAGE.  WILL INTRODUCE POPS FOR TUESDAY AS
BOUNDARY AND INSTABILITY AXIS PUSH NWD AND BECOME ALIGNED WITH THE
SRN PERIPHERY OF THE FASTER FLOW ALOFT.
 MILLER

PRELIM NUMBERS..SUBJECT TO CHANGE..
OKC   70  90  67  86 /  40  30  30  30
HBR   69  98  68  90 /  30  20  20  20
SPS   72  99  70  91 /  20  30  20  20
GAG   61  95  59  83 /  70  30  30  20
PNC   66  89  67  83 /  70  50  30  20
DUA   73  91  73  90 /  20  20  20  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 25, 7:09 PM CDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT THU MAY 25 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    3.5 ENE MOUNTAIN VIEW     OK   1.75 INCH HAIL
05/24/00   KIOWA/WASHITA                  HAM RADIO REPORT

0745 PM    3.5 ENE MOUNTAIN VIEW     OK   60 MPH WIND GUST
05/24/00   KIOWA/WASHITA                  HAM RADIO REPORT

0950 PM    KINGFISHER                OK   2.50 INCH HAIL
05/24/00   KINGFISHER                     HAM RADIO REPORT

0945 PM    GRACEMONT                 OK   1.00 INCH HAIL
05/24/00   CADDO                          HAM RADIO REPORT

1030 PM    CUSHING                   OK   1.75 INCH HAIL
05/24/00   PAYNE                          HAM RADIO REPORT

1000 PM    5 N CUSHING               OK   .75 INCH HAIL
05/24/00   PAYNE                          HAM RADIO REPORT

1000 PM    3 SW WATONGA              OK   .75 INCH HAIL
05/24/00   BLAINE                         HAM RADIO REPORT

1030 PM    9 E HENNESSEY             OK   .75 INCH HAIL
05/24/00   KINGFISHER                     HAM RADIO REPORT

KT
Local storm report, May 25, 10:05 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT THU MAY 25 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    ROLL                      OK   1.00 INCH HAIL
05/25/00   ROGER MILLS

0943 PM    CROWELL                   TX   60 MPH WIND GUST
05/25/00   FOARD

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:06 PM CDTSevere Thunderstorm WarningOUNEllis39 min
May 25, 8:30 PM CDTSevere Thunderstorm WarningOUNWoodward60 min
May 25, 8:40 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills50 min
May 25, 9:24 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills51 min
May 25, 9:53 PM CDTFlash Flood WarningOUNEllis, Woodward3 hr
May 25, 10:54 PM CDTSevere Thunderstorm WarningOUNDewey51 min
May 25, 10:58 PM CDTFlash Flood WarningOUNWoods3 hr
May 25, 11:13 PM CDTFlash Flood WarningOUNDewey, Ellis, Roger Mills3 hr
May 25, 11:31 PM CDTTornado WarningOUNAlfalfa, Woods29 min
May 25, 11:59 PM CDTTornado WarningOUNAlfalfa31 min
May 26, 12:30 AM CDTTornado WarningOUNAlfalfa30 min
May 26, 12:59 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant46 min
May 26, 1:03 AM CDTTornado WarningOUNGarfield27 min
May 26, 1:24 AM CDTSevere Thunderstorm WarningOUNKay, Noble51 min
May 26, 4:44 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman46 min
May 26, 5:08 AM CDTSevere Thunderstorm WarningOUNComanche22 min
May 26, 5:20 AM CDTSevere Thunderstorm WarningOUNJefferson40 min
May 26, 5:20 AM CDTSevere Thunderstorm WarningOUNStephens40 min
May 26, 6:18 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray42 min
May 26, 6:18 AM CDTSevere Thunderstorm WarningOUNLove42 min
May 26, 6:38 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.